ZocdocAnswersCan Zithromax/Azithromycin affect my birth control?

Question

Can Zithromax/Azithromycin affect my birth control?

Taking 3 doses -- I'm on my last day of placebo pills.

Answer

This is an important question, because it is definitely the case that many antibiotics interact with birth control pills. Most of the time, they do this by increasing the rate at which the birth control hormones are metabolized in the blood stream, which can make the birth control pills less effective at preventing pregnancy. For this reason, many doctors will recommend using a back up form of birth control (such as condoms) while you are taking birth control pills. Azithromycin is not one of the antibiotics that is most likely to cause this interaction, but you should still check with your doctor nevertheless to get their opinion. For the same reason, some women may notice slight changes in their menstrual cycles (such as number of days, or heaviness of flow) after they have taken antibiotics. This is, again, due to small interactions between the birth control pill and the antibiotic. Again, please check in with your doctor for his or her opinion. You should also definitely touch base with your primary care doctor if your period does start normally like it should now that you are taking your placebo pills in your birth control pack.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.